Hi, the basic cause needs to be treated for the post nasal drip to disappear. This could be due to a sinus infection, a cold or a chronic allergy. It could be sinusitis, if it is accompanied by nasal stuffiness and facial pain or pressure. Post nasal drip could also be due to allergens. These are substances like pollen, dust, animal dander, certain foods, insect venoms and certain medications. Exposure to allergens causes a runny nose with a resultant post nasal drip where secretions from the nose go backward into the throat and irritate. So, please discuss with your doctor and focus on having the basic cause resolved and if needed consult an allergist. Regards.
Thank you very much for your reply. Your help is very much appreciated.
I think we have ruled out an infection - I don't have a raised white blood cell count and there are no other indications (no pain, my nose isn't blocked or running, the mucus is normal color and doesn't irritate the throat).
I haven't seen any evidence of an allergy either - I can stop my hay fever (runny nose) with anti-histamines but not the mucus, and so far I haven't noticed any change with regard to food or environment. But we'll continue to investigate allergies.
The one ENT who did an endoscopy said he didn't find much (I take that to mean not much inflammation and no physical damage?) so he just gave me mucus-thinning pills, which help a little but not much. (It's still constantly collecting in my throat, but it's easier to swallow if I make the effort.)
Is it possible that the amount of mucus hasn't changed but it's suddenly very thick, causing it to get stuck in my throat? If so, could it be that there isn't a cause that can be eliminated?
Thanks again for your help.
Hi, with the change in consistency of your sputum and loss of appetite, a possibility could be an infection like tuberculosis. This may not show much variation in blood counts other than raised lymphocytes. Tuberculosis can cause an evening rise of temperature and increased sweating. The temperature is low grade. This also causes a loss of appetite; as such this is accompanied by weight loss. So, record your temperatures, on a two hourly basis to detect an evening rise of temperature. Please check with your doctor to rule out this condition. Regards.
Thanks for the suggestion Paderla.
It looks like my loss of appetite was caused either by anxiety/depression (brought on by worrying about the condition) or by the dripping itself - I've been prescribed a sedative which has reduced the dripping and brought back my appetite. I also haven't noticed any sweating, but I'll keep an eye on my temperature just in case.
My ENT seemed to imply that the drip is only dependent on my stress levels, and while they clearly affect it a lot, I don't think that's the whole story as I wasn't at all stressed when it started, and I haven't had a drip-free day for 3 months, including when I was on holiday!
Anyway, for the time being I'm going to see how much improvement I get from the sedatives while searching for other causes or triggers. I'll post again when I know more.
Once again, thanks for your advice. I'm very grateful for your kind help!